JOHN R. SHARP; KAMAL G. ISHAK, M.D., Ph.D.; HYMAN J. ZIMMERMAN, M.D.
Nitrofurantoin has been associated with an acute hepatocellular and cholestatic injury, but only rarely with a lesion resembling chronic active hepatitis. Death from nitrofurantoin hepatotoxicity after long-term therapy has not been previously described. We report five cases of chronic active hepatitis, including two deaths, associated with nitrofurantoin and discuss previously reported cases. All of the 20 patients were women and had taken the drug from 4 weeks to 11 years. Most patients had a low serum albumin and an elevated gamma globulin; antinuclear antibody was positive in 12 patients. Eighteen patients improved clinically and biochemically when the drug was withdrawn. Cirrhosis occurred in four patients. Both of the patients who died had taken the drug for more than 1 year and had a clinical course of progressive hepatic failure. Severe hepatic necrosis was noted at autopsy in both patients.
JOHN R. SHARP, KAMAL G. ISHAK, HYMAN J. ZIMMERMAN. Chronic Active Hepatitis and Severe Hepatic Necrosis Associated with Nitrofurantoin. Ann Intern Med. 1980;92:14–19. doi: 10.7326/0003-4819-92-1-14
Download citation file:
Published: Ann Intern Med. 1980;92(1):14-19.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use